Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Tallahassee, FL

August 12, 2003Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 12, 2003, 11:53 PM EDT for Wakulla County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 11:53 PM EDT (03:53 UTC)
Expired
Aug 13, 2003, 12:45 AM EDT
In force
52 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 31 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 130353
SVRTLH
FLC129-130445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1153 PM EDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKULLA COUNTY IN FLORIDA

* UNTIL 1245 AM EDT

* AT 1153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES WEST OF OCHLOCKONEE
  RIVER STATE PARK...OR ABOUT 10 MILES NORTHEAST OF CARRABELLE...
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCHLOCKONEE RIVER STATE PARK BY MIDNIGHT EDT...
  SOPCHOPPY BY 1205 AM EDT...
  MEDART BY 1220 AM EDT...
  CRAWFORDVILLE BY 1240 AM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3019 8461 3031 8456 3028 8426 3011 8437
          2997 8442 3003 8457

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:15 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 9:15 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
915 PM EDT TUE AUG 12 2003

THE 00 UTC KTLH SOUNDING AND VAPOR IMAGERY SHOW ABUNDANT DEEP LAYER
MOISTURE. THIS SOUNDING MODIFIED OVER WARM GULF WATER YIELDS A MU
CAPE OF 2500 J/KG AND A K INDEX OF 34. VARIOUS OUTFLOW BOUNDARIES
WILL BE ABLE TO TAP THIS TROPICAL AIRMASS TO FORM SCATTERED DEEP
CONVECTION OVER THE COASTAL WATERS. SOME OF THESE SHOWERS WILL THEN
MOVE ASHORE. ALREADY A RAIN AREA IS MOVING ASHORE ACROSS PORTIONS OF
THE BIG BEND AND PANHANDLE. THESE SHOWERS ARE EXPECTED TO DIMINISH
AS THEY MOVE INLAND...INTO A MORE STABLE AIRMASS. I INTEND TO LOWER
POPS ACROSS EASTERN AND MOST INLAND COUNTIES. I PLAN TO BUMP UP THE
WINDS A LITTLE IN THE MARINE FORECAST TO ACCOUNT FOR RECENT
TRENDS AND CHANGES IN RECENT MESOSCALE MODELS.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

FOURNIER

PREVIOUS DISCUSSION:
********************************************************************
210 PM EDT TUE AUG 12 2003

CURRENTLY: AREAS OF SHOWERS CONTINUE TO MOVE NORTH THROUGH THE
CWA...AND CLOUD COVER IS KEEPING TEMPS IN THE 70S FOR MOST AREAS.
WINDS ARE GENERALLY SOUTHERLY AND SEAS ARE UP TO AROUND 3 FT AT THE
OFFSHORE BUOYS.

OVERVIEW: TODAY HAS STARTED OFF AS A RAIN SOAKED DAY FOR MOST AREAS
AS A SURFACE LOW SPINS UP OFF OF THE TX/LA COAST AND THE UPPER LOW
ALIGNS WITH THE SURFACE KEEPING DEEP MOIST AIR RUNNING OVER THE CWA.
THE TROUGH SHOULD CONTINUE TO SHIFT TO THE WEST OF THE AREA TOMORROW
AND EDGE DOWN THE POPS FOR EASTERN ZONES. GFS AND THE ETA SEEM TO BE
ON THE SAME PAGE WITH THE POPS TONIGHT AND TOMORROW...BUT NGM SEEMS
TO BE WAY OFF AND STARTS OFF WAY TO LOW TODAY AND INTO WEDNESDAY.
HEAVY DOWNPOURS AND LOCALIZED FLOODING WILL BE THE MAIN IMPACTS FROM
THE STORMS TODAY AND TONIGHT AS SOUNDING INDICATED UNIDIRECTIONAL
FLOW AND NO SURFACE HEATING TO PRODUCE WIDESPREAD SEVERE WEATHER.
WILL INCREASE POPS TONIGHT FOR LINGERING SHOWERS INTO THE EVENING
FOR MOST AREAS.

MARINE WX: BY THE END OF THE WEEK A TROPICAL WAVE IS EXPECTED TO BE
IN THE GOMEX AND WINDS AND SEAS MAYBE UP A TAD FROM EARLY IN THE
WEEK.

FIRE WX: NO CONCERNS.

EXTENDED FX: AS THE BERMUDA HIGH BUILDS INTO THE REGION MORE NORMAL
CONDITIONS SHOULD RETURN TO THE SOUTHEAST FOR THE WEEKEND BARRING
ANY CHANGES TO THE TRACK OF THE TROPICAL WAVE IN THE ATLANTIC
CROSSING INTO THE GULF.

PRELIMINARY POINT TEMPS/POPS...

TLH 71 92 73 93 / 30 40 20 30
PFN 76 89 76 91 / 40 50 20 30
DHN 72 92 75 92 / 40 50 20 30
ABY 71 91 73 92 / 40 40 20 30
VLD 72 93 73 93 / 40 30 10 30
CTY 71 92 72 91 / 30 30 10 40

BOLINSKI

PREVIOUS DISCUSSIONS:*******************************************
ZONES HAVE BEEN UPDATED ONCE ALREADY TO ACCOUNT FOR AREAS OF RAIN
AND THUNDERSTORMS MOVING IN FROM THE GULF. CURRENT RADARS SHOW
WIDESPREAD COVERAGE OVER THE FLORIDA PANHANDLE AND BIG BEND
BEGINNING TO SPREAD INTO OUR AL AND GA ZONES. MAY UPDATE ZONES TO
INCREASE POPS TO CATEGORICAL SOME AREAS AND MENTION RAINFALL HEAVY
AT TIMES. OTHERWISE...NO OTHER CHANGES ANTICIPATED.

MARINE: WILL MENTION HIGHER WINDS AND SEAS NEAR NUMEROUS
THUNDERSTORMS ON THE UPDATE.

BARRY

PREVIOUS DISCUSSION FOLLOWS
********************************************************************
LATEST MSAS INDICATES THAT IN FACT LO APPEARS TO BE DEVELOPING S OF
NEW ORLEANS AS ADVERTIZED BY GFS. REFLECTED IN PRES DROPS IN
UPSTREAM OBS. THIS IS PART RESPONSIBLE FOR SIGNIF INCR IN PREDAWN
LCL MARINE CONVECTION NOW MOVG ONSHORE. THUS UPDATED ZFP TO UP POPS
TO 60 PCT TODAY AND 30-40 PCT TONIGHT...AND CWF TO NUMEROUS
CONVECTION WITH HIER WINDS. ALSO EXPECT WINDS TO INCR LATER OVER
LAND.

PRELIMINARY POINT TEMPS/POPS...

TLH 89 71 93 73/ 60 30 40 20
PFN 89 75 89 75/ 60 40 40 20
DHN 88 72 92 75/ 60 40 40 20
ABY 88 71 91 73/ 60 40 40 20
VLD 91 72 93 73/ 60 40 30 20
CTY 90 71 92 72/ 60 30 30 30

BLOCK

PREVIOUS DISCUSSION
CURRENTLY: PARTLY CLOUDY ACROSS LOCAL AREA WITH CIRRUS STREAMING
NEWD FROM ADJACENT WATERS. TEMPS FROM UPPER 60S SE ALA TO AROUND 80
PANHANDLE COAST. DEW POINTS UPPER 60S INLAND TO MID 70S COAST. WINDS
CALM TO LIGHT SLY. PATCHY LIGHT FOG BEGINNING TO DEVELOP INLAND.
RADAR WITH SCT SHWRS/ISOLD TSTMS MOVG NE 10 TO 15 MPH ACROSS MNLY
APALACH BAY AND SE BIG BEND.

DISCUSSION: PERSISTENT UPR TROF ACROSS CONUS WHICH SHOWS SIGNS TO
RETROGRADING WWD. HOWEVER MUCH OF LOCAL AREA TO CONT E OF AXIS TODAY
WITH SW CYCLONIC FLW ALLOWING TOUNGE OF MOISTURE TO ADVECT INTO
AREA...AND SEVERAL VORTS ROLLING AROUND BASE SHUD BRUSH LCL AREA
LATER TODAY. LOW LVL AIRMASS CONTS MOIST AS REFLECTED IN 00Z TLH AND
MODEL SOUNDINGS WITH KEEP 1.75-2 INCHES PWAT...UNIDIRECTIONAL SW FLW
AND CAPE ABOVE 2K PLUS TIME HGHT X-SECTIONS. SIGNIFICANT MODEL
DIFFERENCE WITH GFS WETTEST AND NGM DRIEST. GFS DEVELOPS SURFACE LO
S OF LA AND BRINGS IT NEWD INTO TOMORROW...ETA PREFERS OPEN WAVE OF
MOISTURE PLUME INTO LOCAL AREA...AND NGM WITH RELATIVE ABSENCE OF
MOIST TOUNGE. CURRENTLY...SEE LITTLE INDICATION THAT LOW WILL
DEVELOP AND SATELLITE/RADAR DOES SHOW MOISTURE PLUME SO WILL BET ON
ETA FOR FORECAST. WITH UNIDIRECTIONAL FLOW..SEVERE WX UNLIKELY BUT
LOCALLY HEAVY RAINS NOT OUT OF QUESTION. ALTHO SOME FOG DEVELOPG...
MNLY HI CLOUDS STREAMING IN SO WILL NOT INCLUDE FOG IN EARLY
FORECAST. 50 PCT POPS 1ST PD AND 20 PCT ACROSS THE BOARD LUKS GOOD.

BY TONIGHT...BERMUDA HIGH RIDGE CONTS MOVE WWD SHUNTING UPR/LWR
TROFS FURTHER WWD. DRIER AIR AND SUBSIDENCE SLOWLY MOVE IN ALTHO
LOWEST LEVELS REMAIN ON WET SIDE. SO DOWN TO LO-MID SCT POPS WED AND
WDLY SCT-LO SCT THURS. TEMPS INCR A FEW DEGREES. FORECAST FOR THURS
INTO FRI A LITTLE UNCERTAIN..DEPENDENT ON TRPCL WAVE PROGGED TO MOVE
WWD INTO SCNTRL GULF-S FLA. WITH HIGH ACROSS LCL AREA AND WAVE ACRS
S FLA THEN SCNTRL GULF...AT LEAST LCL GRADS TO TIGHTEN RESULTING IN
INCRG WINDS ACROSS COASTAL WATERS AND TO A LESSER EXTENT FLA COASTAL
SECTIONS. SHUD THE WAVE NUDGE A BIT NWD..THEN MORE DRYING
OUT..WARMER AFTN TEMPS ON THURS AHEAD OF AND INCRG POPS AND COOLER
MAX TEMPS ALONG AND IN WAKE OF WAVE LATE THURS THRU FRIDAY FROM E-W.
FOR NOW WILL PLAY IT HALFWAY.

MARINE: SHORT TERM CONTS WITH WINDS AND SEAS ON LIGHT SIDE. WITH
UNCERTAINTY OF TRPCL WAVE...WILL INCRS WINDS AND SEAS MODESTLY THRU
FRIDAY.

FIRE WX:NO CONCERNS

PRELIMINARY POINT TEMPS/POPS...

TLH 89 71 93 73/ 50 20 40 20
PFN 89 75 89 75/ 50 20 40 20
DHN 88 72 92 75/ 50 20 40 20
ABY 88 71 91 73/ 50 20 40 20
VLD 91 72 93 73/ 50 20 30 20
CTY 90 71 92 72/ 50 20 30 30

BLOCK
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 18 hours 8 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-130615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT TUE AUG 12 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY IN
ASSOCIATION WITH A TROUGH OF LOW PRESSURE AND THE SEA BREEZE. ANY
STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT
ONE OR TWO STRONG STORMS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
HIGH PRESSURE WILL CONTINUE TO BUILD WESTWARD TOWARDS THE REGION...
DISPLACING THE PERSISTENT TROUGH OF LOW PRESSURE. AFTER THE TROUGH
HAS BEEN DISPLACED FAR ENOUGH TO THE WEST...A GENERAL WARMING AND
DRYING TREND IS EXPECTED BY THURSDAY. HOWEVER...A TROPICAL
WAVE MOVING ACROSS THE CENTRAL GULF MAY CONTRIBUTE TO INCREASING
PRECIPITATION...WINDS AND SEAS THURSDAY INTO FRIDAY SHOULD IT NUDGE
FAR ENOUGH NORTHWARD.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

In the hours before

Special weather statement, Aug 12, 6:05 PM EDT, 5 hours 48 minutes before
FLZ016-017-122230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 PM EDT TUE AUG 12 2003

THE THUNDERSTORM MOVING NORTHEAST ALONG THE GADSDEN-LEON COUNTY LINE
WHICH EARLIER PROMPTED A TORNADO WARNING HAS WEAKENED SOMEWHAT BUT
CONTINUES TO SHOW THE POTENTIAL FOR STRONG WINDS OF 40 TO 45 MPH. WE
WILL CONTINUE TO MONITOR FOR RE-DEVELOPMENT.

16-DYE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:24 PM EDTSpecial Marine WarningTAE2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.